Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test


phurrballepphurrballe Posts: 57
edited 06/11/2012 - 8:54 AM in Pain Medications
Hi everyone.

I joined Spine Health last Fall when I injured my back. I have a current thread post on the "Chronic Pain" message board (Subject "Help!")detailing my story so I will not bore you all with it here. What I would like to cull from anyone is information on medications. Before my surgery I was on Darvocet (off the market now) then put on 75 mg tramadol 3 times a day along with 600 mg ibuprofen 3 times a day for pain. At night I take 5 mg ambien for sleep. For a very short time my PM doc had me on Lyrica of which after a few weeks i had to stop. I was not seeing results and my extremeties swelled.

I am having intense leg, knee and foot pinching/pain, much more than before my L4/L5 fusuin surgery last week. My back does not and never has, hurt. Just sciatic pain. I was told by many and by my surgical team (NYU Hosp for Joint Diseases - one of the best) this is normal post-op considering it is just a week out.

The tramadol/ibuprofen combo worked OK prior to surgery but the areas affected by nerve pain were increasing. My nerve damage was getting worse so surgery was the next step after PT, epidurals and all kinds of meds. I am on the tramadol/ibuprofen regimen now. I cannot tolerate vicodin or percocet so this was the obvious choice since I had success with it pre-op. It is not working that well now. I see my surgeon for a follow up on Wednesday and want to be prepared with options for medicines. I am going to ask for a higher strength tramadol if possible. But are ther other pain meds that would seemingly be better to ask for? I was reading here about neurontin for the nerve pain. If I had a bad reaction with Lyrica, would neurontin react similar? Or is it different enough that trying it is not a bad idea?

Thank you so much in advance.
Lee Ellen


  • j.howiejj.howie Brentwood, Ca., USAPosts: 1,730
    They are different. Ask your Dr. Some people have success with it.
    Good luck, Jim
    Click my name to see my Medical history
    You get what you get, not what you deserve......I stole that from Susan (rip)
    Today is yours to embrace........ for tomorrow, who knows what might be starring you in the face!
  • Even though some medicine are used for similar things...they have a different makeup of their active ingredients...

    It would be good to try another nerve pain medication...either Neurontin or Cymbalta..I used Cymbalta and that helped me for a good few years with the nerve pain..

    It's really about trial and error...and if you don't have another adverse reaction, which is different from just a side effect...then it's good to be on a medicine for about a month to guage it..And then they Dr. can tirate the dosage up as needed too..

    Most Dr.s will always start you on the lowest dose of any new medicine...

    He may want to try another nerve medicine before raising your Tramadol...my personal suggestion is not 'asking' for him to do this...Lots of Dr.s are not very keen on having the patient tell them what to do...You can and are supposed to absolutely tell them what your pain level is like each day...when it is worse...after what activities...etc..

    Keepin a pain journal is recommended for this..

    And most narcotics...as well as Tramadol hit a different receptor in the brain...they aren't meant to work on nerve pain...

    Just like a muscle relaxer is different than a nerve med, or a narcotic...

    Another example is Tylenol which has acetaminophen and Advil which has Ibuprofen...two different medicines for different uses...

    My whole point is that those of us in chronic pain...end up on a few different medicines..

    I take a long acting narcotic...then a short acting one for 'break through' pain.... a muscle relaxer when needed...and a sleep medicine...

    Some people are also on an antidepressant...and nerve pain medicine...Cymbalta is actually a mixture of both an antidepressant and works on nerve pain..

    Since my 3rd fusion...I don't have much nerve pain thank goodness...

    I would definitely try the Neurontin...or the Cymbalta to help...

    So..it's certainly up to you...but I don't recommend asking a Dr. for a certain medicine (narcotic) or raising the dosage...if he is a good Dr...and you explain things to him...he will raise the Tramadol if needed as well...

    Good luck...keep us posted on your progress...
  • Thanks Love. You made great points. I am in tons of pain tonite after having what I thought was a slightly improved day. Tonite I would mainline morphine if I could get my hands on it :(

    I have heard about the Cymbalta and someone suggested elavil. I am scared of anti depressants though so not sure I would try that unless this level of pain continues and all other meds were tryied.

    My surgeon is one of the best - I will however take your suggestion and inform him of my pain and let him make the decision as to where to go from here.

    All I know is tonite is going to be a LONG night..

    thank you again - your points are excellent and I print off everyone's suggestions becaus eeveryone is so helpful and I was looking for actual things from actual patients.

    Thank yo ugain

    Lee Ellen
  • I just started a few days ago on neurontin 300 3x day. The pharmacist told me to start off at 1 a day for a couple then 2 a day for a couple, etc...

    My insurance won't pay for cymbalta, since it's fairly new. So far the neurontin is helping some what.

    I was taking oxycodone 30mg 4x day for pain and I must say it was a miracle pill for the pain. I felt like doing things, but it put me in a bad mood.

    There is a fairly new pill out that my insurance pays for it's called Nucynta, I take 100mg 3x it doesn't get me doped up like Oxycodone, or put me in a bad mood. It dulls the pain from a sharp stabbing to a dull stabbing.

    Good Luck
  • Hi Phurr..

    Hope you are having an ok weekend and feeling even a tiny bit better:)

    I just wanted to point out that Cymbalta and Elavil are as different as night and day...

    Elavil contains Amitriptyline, and is a tricyclic antidepressant...

    Cymbalta is Duloxetine, and is in the SNRI's..Selective Serotonin and Norepinephrine Reuptake Inhibitors

    You can research this on the internet or speak with your Dr. as well...but Cymbalta as I mentioned is great with nerve pain...and the antidepressant effect is very mild...I have never been diagnosed with depression...but as I mentioned...was on Cymbalta for years for the nerve pain..the other bonus to it is that unlike other medicines...for some people it curbs their appetite..

    I think Neurontin is the next choice that I suspect your Dr. would take to try..but didn't want you to fear Cymbalta in any way or compare it to Elavil...

    The main thing with any medicine..is tapering up the dosage to get the effects needed...or if going off the medicine if on it for over a month...tapering down...any type of nerve medicine shouldn't be stopped suddenly unless there is a life threatening side effect...Your Dr. will know all of this:)

    To DavidM above...I just wanted to say that Cymbalta isn't considered in the 'new' category anymore as it's been out for over 7 years...If your insurance pays for Nucynta..as that is only a year or two old...then I can't see them denying Cymbalta...

    I know you are on Neurontin...just putting out to others that it should be covered by insurance companies.

  • Thank you Love. That is great information. I am managing OK but I have to pretty much keep everything from my hips upward completely rigid to not have pain, I am not sure that is the way it is supposed to be.

    I have a call to my surgeon tomorrow. I see him Wednesday for a followup - but i will see what he has in store for me till Wednesday, I am sure he will try to change my meds some...maybe.

    Thank you david also for your information.

    Honestly what a great bunch of helpful generous people here.

    Lee Ellen
Sign In or Register to comment.